Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Sep 8, 2012, 4:10 PM EDT for Erie County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2012, 4:10 PM EDT (20:10 UTC)
- Expired
- Sep 8, 2012, 5:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 13 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
996
WWUS81 KBUF 082010
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
410 PM EDT SAT SEP 8 2012
NYZ001-010-082100-
ERIE NY-NIAGARA NY-
410 PM EDT SAT SEP 8 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZED HAIL...AND WIND
GUSTS TO 45 MPH. THIS STORM WAS LOCATED NEAR NORTH
TONAWANDA...AND MOVING SOUTHEAST AT 25 MPH. IT WILL MOVE ACROSS
THE CITY OF BUFFALO AND THE NORTH TOWNS BETWEEN 415 PM AND 445 PM.
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4303 7902 4307 7900 4317 7868 4302 7847
4282 7879 4293 7893 4294 7892 4295 7894
4302 7903
$$
APFFELWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 8, 3:22 PM EDT, 48 minutes earlier.
Area forecast discussion, Sep 8, 3:22 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
322 PM EDT SAT SEP 8 2012
.SYNOPSIS...
MUCH COOLER AIR MOVING INTO THE REGION WILL ALLOW FOR THE
POSSIBILITY FOR SOME LAKE EFFECT RAIN SHOWERS TONIGHT AND SUNDAY.
FAIR WEATHER WILL THEN DEVELOP FOR MUCH OF THE COMING WEEK AS HIGH
PRESSURE BUILDS ACROSS THE REGION WITH TEMPERATURES GRADUALLY
WARMING THROUGH THE WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
THE COLD FRONT HAS NOW SHIFTED INTO EASTERN NEW YORK TAKING BAND
OF HEAVY/SEVERE CONVECTION WITH IT. SCATTERED SHOWERS AND THE
POTENTIAL FOR ADDITIONAL THUNDERSTORMS WILL DEVELOP IN ITS
WAKE...AS INSTABILITY INCREASES THE REMAINDER OF THE AFTERNOON AS
UPPER WAVE DROPS ACROSS THE AREA ALONG WITH SOME LIMITED SUNSHINE.
ANY CONVECTION THAT DEVELOP THIS AFTERNOON AND EARLY THIS EVENING
WILL DIMINISH WITH COOLING LATER THIS EVENING. LATER TONIGHT...
COLDER AIR CROSSING OVER THE LAKES SHOULD DEVELOP SOME LAKE
INDUCED RAIN SHOWERS IN FAVORED NORTHWEST FLOW AREAS...AS 850 MB
TEMPERATURES FALL TO AROUND +5C GENERATING DELTA T/S UP TO NEAR
18C. ADEQUATE OVER-LAKE INSTABILITY SHOULD KEEP LAKE SHOWERS GOING
WELL INTO SUNDAY MORNING. BRIEF SUBSIDENCE REGIME IN BETWEEN
SHORTWAVES AND INTRUSION OF DRIER AIR LIKELY TO BRING AN END TO
ANY SHOWERS BY LATE MORNING OR EARLY AFTERNOON...ALTHOUGH THERE
STILL SHOULD BE PLENTY OF INSTABILITY CLOUDINESS UNDERNEATH COOL
AIRMASS. DURING THE AFTERNOON...NEXT UPSTREAM WAVE AND ASSOCIATED
COLD POOL ALOFT WILL DROP ACROSS THE AREA BRINGING AN UPTICK TO
CONVECTION. COOL SUNDAY IN STORE WITH MOST HIGHS IN THE MID 60S
TO AROUND 70.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
ANY DIURNALLY-DRIVEN SCATTERED SHOWERS SHOULD END RATHER QUICKLY
WITH THE LOSS OF HEATING SUNDAY EVENING. THERE MAY BE A BRIEF PERIOD
OF WEAK LAKE-DRIVEN SHOWERS SETTING UP DURING THE EVENING...BUT
THESE WILL ALSO FALL APART WITH TIME AS THE LOW LEVEL MOISTURE
THINS OUT MORE AND THE FLOW SHIFTS TO THE NORTH.
HIGH PRESSURE WILL BUILD EAST TOWARD THE LOWER LAKES ON MONDAY. THIS
WILL BRING MOSTLY SUNNY SKIES TO THE AREA...BUT A COOL NORTHWEST
FLOW WILL PERSIST. MONDAY NIGHT THE HIGH WILL CREST OVER NEW YORK
STATE...THEN SHIFT SLOWLY TO THE EAST ON TUESDAY. WITH MAINLY CLEAR
SKIES AND LIGHT WINDS...EXPECT RATHER COOL CONDITIONS MONDAY
NIGHT...WITH MOST AREAS AWAY FROM THE IMMEDIATE LAKE SHORES EXPECTED
TO SEE TEMPERATURES RANGING THROUGH THE 40S. AS A WEAK SOUTHERLY
FLOW SETS UP ON THE BACK SIDE OF THE HIGH ON TUESDAY...TEMPERATURES
WILL REBOUND TO MORE SEASONAL LEVELS.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
LITTLE CHANGE TO THE EXTENDED PORTION OF THE FORECAST TODAY WITH
SEVERE CONVECTION A MAJOR CONCERN FOR MUCH OF THE DAY...THOUGH THEN
AGAIN LITTLE MODIFICATION IS REALLY NECESSARY WITH NO REAL CHANGE TO
THE OVERALL PATTERN NOTED IN THE MEDIUM RANGE GUIDANCE. THE FORECAST
DETAILS...
THE FIRST HALF OF THE EXTENDED PERIOD WILL FEATURE CONTINUED DRY
WEATHER AND A RETURN TO WARMER TEMPERATURES AS SURFACE RIDGING
SLIDES EAST TO THE ATLANTIC COAST...WHILE UPPER LEVEL RIDGING OVER
THE PLAINS STATES FLATTENS AND PUSHES EAST INTO THE GREAT LAKES. A
BLEND OF THE GFS AND ECMWF SUGGESTS 850 MB TEMPS RECOVERING TO THE
+12C TO +14C RANGE BY MIDWEEK...WHICH SHOULD SUPPORT HIGHS IN THE
THE UPPER 70S/NEAR 80 BOTH WEDNESDAY AND THURSDAY.
AFTER THAT...THE AXIS OF THE UPPER RIDGE SHOULD CONTINUE TO FLATTEN
AND SLIDE EAST OFF THE ATLANTIC COAST AS THE NEXT BROAD UPPER LEVEL
TROUGH GRADUALLY DIGS SOUTHEAST INTO THE GREAT LAKES. A WEAK COLD
FRONT ASSOCIATED WITH THIS TROUGH WILL SLIDE SOUTHEAST INTO THE
LOWER LAKES LATE IN THE WEEK AND STALL OUT AS IT BECOMES ORIENTED
INCREASINGLY PARALLEL TO THE UPPER LEVEL FLOW...WHILE ALSO BECOMING
MORE DIFFUSE. GIVEN THE WEAK NATURE OF THIS BOUNDARY...HAVE JUST
INDICATED SOME LOW CHANCE POPS FOR FRIDAY AND SATURDAY.
WITH 850 MB TEMPS OF +12C TO +14C LIKELY TO PERSIST THROUGH THE
END OF THE WORK WEEK...DAYTIME HIGHS SHOULD GENERALLY REMAIN IN THE
UPPER 70S TO AROUND 80 THROUGH FRIDAY...BEFORE PERHAPS TURNING
SLIGHTLY COOLER ON SATURDAY WITH THE WEAK FRONT DRAPED ACROSS THE
AREA.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
NARROW CONVECTIVE LINE ASSOCIATED WITH COLD FRONT CROSSING INTO
NORTHERN NEW YORK WILL PRODUCE A BRIEF PERIOD OF 50 KNOT PLUS
WINDS AS IT WORKS THROUGH...BUT THIS WILL BE EAST OF THE TERMINAL
SITES. WRAP AROUND SHOWER ACTIVITY WILL BE WIDESPREAD THROUGH 22Z
THEN GRADUALLY BECOME SCATTERED EARLY THIS EVENING...THEN TAPER
OFF COMPLETELY BY MIDNIGHT. MVFR CONDITIONS WILL IMPROVE TO VFR
TONIGHT AS THE DRIER AIR START FILTERING.
OUTLOOK...
SUNDAY...VFR/MVFR WITH A CHANCE OF SHOWERS.
MONDAY THROUGH THURSDAY...MAINLY VFR. PATCHY VALLEY FOG POSSIBLE
EARLY EACH MORNING.
&&
.MARINE...
DEEPENING LOW PRESSURE LIFTING UP THROUGH EASTERN CANADA WILL
MAINTAIN GUSTY WINDS ON THE LOWER LAKES THROUGH TONIGHT...RESULTING
IN SMALL CRAFT ADVISORY CONDITIONS. COLD POOL CROSSING THE LAKES
TONIGHT AND SUNDAY ASSOCIATED WITH TWO UPPER SHORTWAVES WILL
BRING THE RISK OF LAKE INDUCED SHOWERS AND THE POTENTIAL FOR
ISOLATED WATERSPOUTS.
IMPROVING CONDITIONS WILL RETURN EARLY NEXT WEEK AS HIGH PRESSURE
BUILDS ACROSS THE EASTERN GREAT LAKES.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LEZ020-
040-041.
SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
LOZ042.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
LOZ030.
GALE WARNING UNTIL 11 PM EDT THIS EVENING FOR LOZ043>045-
063>065.
SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
SLZ022-024.
&&
SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...TJP
LONG TERM...JJR
AVIATION...TMA
MARINE...TMAHazardous weather outlook, Sep 8, 3:20 PM EDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 320 PM EDT SAT SEP 8 2012 NYZ001>008-010>014-019>021-085-091930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 320 PM EDT SAT SEP 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-091930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 320 PM EDT SAT SEP 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF JJR
In the hours before
Local storm report, Sep 8, 3:28 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
328 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM TSTM WND DMG SODUS 43.24N 77.06W
09/08/2012 WAYNE NY LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES AND WIRES DOWN.
&&
EVENT NUMBER BUF1200315
JAMLocal storm report, Sep 8, 3:31 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
331 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM TSTM WND DMG NEWARK 43.04N 77.09W
09/08/2012 WAYNE NY LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES AND WIRES DOWN.
&&
EVENT NUMBER BUF1200316
JAMLocal storm report, Sep 8, 3:35 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
335 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM TSTM WND DMG WOLCOTT 43.22N 76.81W
09/08/2012 WAYNE NY LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES AND WIRES DOWN.
&&
EVENT NUMBER BUF1200317
JAMLocal storm report, Sep 8, 3:37 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
337 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM TSTM WND DMG SAVANNAH 43.07N 76.76W
09/08/2012 WAYNE NY LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES AND WIRES DOWN.
&&
EVENT NUMBER BUF1200318
JAMLocal storm report, Sep 8, 3:40 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
340 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG RED CREEK 43.25N 76.72W
09/08/2012 WAYNE NY LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES AND WIRES DOWN.
&&
EVENT NUMBER BUF1200319
JAMSpecial weather statement, Sep 8, 4:10 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
410 PM EDT SAT SEP 8 2012
NYZ001-010-082100-
ERIE NY-NIAGARA NY-
410 PM EDT SAT SEP 8 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZED HAIL...AND WIND
GUSTS TO 45 MPH. THIS STORM WAS LOCATED NEAR NORTH
TONAWANDA...AND MOVING SOUTHEAST AT 25 MPH. IT WILL MOVE ACROSS
THE CITY OF BUFFALO AND THE NORTH TOWNS BETWEEN 415 PM AND 445 PM.
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4303 7902 4307 7900 4317 7868 4302 7847
4282 7879 4293 7893 4294 7892 4295 7894
4302 7903
APFFELThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:45 AM EDT | Special Weather Statement | BUF | Cattaraugus, Chautauqua, Erie, Niagara, Orleans | 90 min |
| Sep 8, 8:59 AM EDT | Special Marine Warning | BUF | 64 min | |
| Sep 8, 9:10 AM EDT | Special Marine Warning | BUF | 95 min | |
| Sep 8, 9:12 AM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie, Niagara | 63 min |
| Sep 8, 9:51 AM EDT | Severe Thunderstorm Warning | BUF | Genesee, Monroe, Orleans, Wyoming | 54 min |
| Sep 8, 10:05 AM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Livingston, Wyoming | 55 min |
| Sep 8, 10:33 AM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Ontario, Orleans, Wayne and 1 more | 57 min |
| Sep 8, 10:40 AM EDT | Special Marine Warning | BUF | 65 min | |
| Sep 8, 10:55 AM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston, Ontario, Wyoming | 80 min |
| Sep 8, 11:20 AM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Livingston, Monroe, Ontario, Oswego, Wayne | 70 min |
| Sep 8, 11:49 AM EDT | Special Marine Warning | BUF | 86 min | |
| Sep 8, 12:09 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Jefferson, Oswego | 66 min |
| Sep 8, 12:47 PM EDT | Special Marine Warning | BUF | 118 min | |
| Sep 8, 1:05 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 55 min |
| Sep 8, 1:47 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 58 min |
| Sep 8, 5:15 PM EDT | Special Marine Warning | BUF | 50 min | |
| Sep 8, 5:31 PM EDT | Special Marine Warning | BUF | 44 min |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.